Geometriae Dedicata

, Volume 111, Issue 1, pp 211–239 | Cite as

Noncyclic Covers of Knot Complements

Article

Abstract

Hempel has shown that the fundamental groups of knot complements are residually finite. This implies that every nontrivial knot must have a finite-sheeted, noncyclic cover. We give an explicit bound, Φ (c), such that if K is a nontrivial knot in the three-sphere with a diagram with c crossings then the complement of K has a finite-sheeted, noncyclic cover with at most Φ (c) sheets.

Mathematics Subject Classification (2000)

primary 57M25 secondary 57M10 

Keywords

knot complement finite-sheeted cover finite index subgroup 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Hempel, J.: Residual finiteness for 3-manifolds. In: Combinatorial Group Theory and Topology (Alta, Utah, 1984), Ann. of Math. Stud. 111, Princeton University Press, Princeton, NJ, 1987, pp. 379–396Google Scholar
  2. 2.
    Hass, J., Lagarias, J. C. 2001The number of reidemeister moves needed for unknottingJ. Amer. Math. Soc.14399428CrossRefGoogle Scholar
  3. 3.
    Neumann, W. D., Swarup, G. A. 1997Canonical decompositions of 3-manifoldsGeom. Topol.12140Google Scholar
  4. 4.
    Casler, B. G. 1965An imbedding theorem for connected 3-manifolds with boundaryProc. Amer. Math. Soc.16559566Google Scholar
  5. 5.
    Turaev, V. G., Ya Viro, O. 1992State sum invariants of 3-manifolds and quantum 6j-symbolsTopology31865902CrossRefGoogle Scholar
  6. 6.
    Petronio, C. 1997Ideal triangulations of link complements and hyperbolicity equationsGeom. Dedicata662750CrossRefGoogle Scholar
  7. 7.
    Piergallini, R. 1988Standard moves for standard polyhedra and spinesRend. Circ. Mat. Palermo (2) Suppl18391414Google Scholar
  8. 8.
    Rolfsen, D.: Knots and Links, Math. Lecture Ser. 7, Publish or Perish, Houston, TX, 1990. Corrected reprint of the 1976 original.Google Scholar
  9. 9.
    Schubert, H. 1954Über eine numerische knoteninvarianteMath. Z.61245288(German)CrossRefGoogle Scholar
  10. 10.
    Mignotte, M. and Stefnescu, D.: Polynomials. An Algorithmic Approach, Springer Ser. in Discrete Math. Theoret. Comput. Sci., Springer-Verlag, Singapore, 1999.Google Scholar
  11. 11.
    Schmidt, W. M.: Heights of algebraic points. In: Number Theory and its Applications (Ankara, 1996), Lecture Notes in Pure Appl. Math. 204, Dekker, New York, 1999 pp. 185–225.Google Scholar
  12. 12.
    Culler, M., Shalen, P. B. 1984Bounded, separating, incompressible surfaces in knot manifoldsInvent. Math.75537545CrossRefGoogle Scholar
  13. 13.
    Dubé, T. W. 1990The structure of polynomial ideals and Gröbner basesSIAM J. Comput.19750775CrossRefGoogle Scholar
  14. 14.
    Kawauchi, A.: A Survey of Knot Theory, Birkhäuser-Verlag, Basel, 1996. Translated and revised from the 1990 Japanese original by the author.Google Scholar
  15. 15.
    Murasugi, K.: Knot Theory and its Applications, Springer Ser. Discrete Math. Theoret. Comput. Sci. Birkhäauser Boston, Inc., Boston, MA, 1996. Translated from the 1993 Japanese original by Bohdan Kurpita.Google Scholar
  16. 16.
    Burde, G. and Zeischang, H.: Knots, de Gruyter Stud. in Math. 5, Walter de Gruyter & Co., Berlin, 1985.Google Scholar
  17. 17.
    Edmonds, A. L., Ewing, J. H., Kulkarni, R. S. 1982Torsion free subgroups of Fuchsian groups and tessellations of surfacesInvent. Math.69331346CrossRefGoogle Scholar
  18. 18.
    Kirby, R.: Problems in low-dimensional topology, http://math.berkeley.edu/~kirby/problems.ps.gz, 1995.
  19. 19.
    Hua, L. K.: Introduction to Number Theory, Springer-Verlag, Berlin, 1982. Translated from the Chinese by Peter Shiu.Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of MathematicsCornell UniversityIthacaU.S.A

Personalised recommendations